Pregnant women who take an epilepsy drug that is also prescribed for migraines may increase the risk of their children having birth defects, doctors warned yesterday. Babies born to women who took topiramate during pregnancy were more likely to have cleft palates, cleft lips and genital abnormalities, a study found.
The findings build on previous research, which found that other anti-convulsant drugs are also linked to an increase in birth defects. Typically, 2-3% of babies are born with abnormalities, but among women taking epilepsy drugs, the figure is 4-8%. Birth defects were more common when women were receiving high doses of more than one drug.
John Craig, a neurologist at the Royal Group of Hospitals in Belfast, who runs the UK epilepsy and pregnancy register, examined 178 babies whose mothers were taking topiramate on its own, or alongside other epilepsy drugs. Of those, 16 of the babies’ mothers were taking only topiramate. Craig recorded four babies with cleft palates or cleft lips, a rate 11 times greater than in the general population. Among the baby boys, four had genital abnormalites, two of which were classified as major defects, a rate 14 times higher than the national average.
Craig said the findings, which appear in the journal Neurology, emphasised the need for doctors to monitor closely the pregnancies of women who take topiramate and other epilepsy drugs. “These results should also get the attention of women with migraine and their doctors, since topiramate is also used for preventing migraine, which is an even more common condition that also occurs frequently in women of childbearing age,” he said.